Gadolinium induced disease- NSF

If it's on your mind and it has to do with multiple sclerosis in any way, post it here.

Gadolinium induced disease- NSF

Postby cheerleader » Thu Mar 13, 2008 3:34 pm

Wanted all MRI receiving folks to be alerted to this condition, NSF.
We think this is what's going on with my husband's rash and skin problems. He just has his second MRI with gadolinium, and his legs are covered in purpura and very sore.

We'll have a skin biopsy done to be sure... You do not have to be suffering from kidney disease to contract this illness.

<shortened url>

AC
Husband dx RRMS 3/07
dx dual jugular vein stenosis (CCSVI) 4/09
http://ccsviinms.blogspot.com
User avatar
cheerleader
Family Elder
 
Posts: 5094
Joined: Mon Sep 10, 2007 2:00 pm
Location: southern California

Advertisement

Postby gwa » Thu Mar 13, 2008 3:52 pm

cheerleader,

This looks just awful. Keep us posted.

gwa
User avatar
gwa
Family Elder
 
Posts: 846
Joined: Thu Dec 01, 2005 3:00 pm

Postby Terry » Thu Mar 13, 2008 6:16 pm

Cheer,
My heart is in my throat. Sad for you and your husband. Sad that a test to help us, seemingly simple and harmless, can hurt us. You'll be in my thoughts and prayers. This MS thing is named correctly. It is a mess.
Yes, keep us posted.
Terry
User avatar
Terry
Family Elder
 
Posts: 500
Joined: Fri Oct 26, 2007 2:00 pm

Re: Gadolinium induced disease- NSF

Postby Lyon » Thu Mar 13, 2008 6:33 pm

.
Last edited by Lyon on Mon Nov 28, 2011 5:34 pm, edited 1 time in total.
Lyon
Family Elder
 
Posts: 6063
Joined: Wed May 03, 2006 2:00 pm

Postby flipflopper » Thu Mar 13, 2008 7:34 pm

I really hope your husband doesn’t have NSF and that there will be a non-serious explanation for his symptoms. Are you saying your husband doesn’t have any kidney diseases?



Since I posted this link a while ago ( http://www.thisisms.com/ftopicp-27137-.html#27137 ), I have been feeling uneasy about the gadolinium-based contrast agents I am currently receiving with my MRIs. I don’t have a choice in receiving it at frequent intervals now because I am in a clinical trial. In fact, I was thinking about NSF today when I went to my appointment for the Tovaxin trial.



I’m crossing my fingers for your husband and I am wishing him all the best!
User avatar
flipflopper
Family Elder
 
Posts: 183
Joined: Wed Nov 09, 2005 3:00 pm

Re: Gadolinium induced disease - NSF

Postby NHE » Fri Mar 14, 2008 12:45 am

Cheerleader wrote:Wanted all MRI receiving folks to be alerted to this condition, NSF.

Thanks for posting this important information about the risks associated with gadolinium. I was wondering if you have heard of any recommendation to increase water consumption after an MRI with gadolinium in order to potentially increase the rate of elimination of gadolinium from the body?

NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3416
Joined: Sat Nov 20, 2004 3:00 pm

Re: Gadolinium induced disease - NSF

Postby Lyon » Fri Mar 14, 2008 5:06 am

.
Last edited by Lyon on Mon Nov 28, 2011 5:34 pm, edited 1 time in total.
Lyon
Family Elder
 
Posts: 6063
Joined: Wed May 03, 2006 2:00 pm

Postby cheerleader » Fri Mar 14, 2008 10:53 am

Hi all-
Thanks for the support and concern-
Jeff was told to drink extra water by the MRI techs, which he did. He's a terrific patient :) His 2nd MRI was four weeks ago. This week the leg rash and pain came on quickly.

Last year he had the same thing happen, but it was at the time of his dx with MS, so we let it slide. Thought it was just due to MS. Last year he presented with the same leg rash and really high liver enzymes two weeks after his MRI. This year, he's been doing so well, we noticed the rash and leg pains right away.

His doc found his serum lymph % low, she is doing a renal panel, will have results next week. Jeff's urine stick came back with protein in his urine and very high urobilinogen. I have a feeling he just doesn't pass the gandolinium quickly or efficiently enough, so does his doc. I'm hoping there are no kidney issues. His liver didn't need this, either.

We'll know more next week, but until then, all positive prayerful thoughts should be sent to Jeff...we appreciate them so.

with thanks,
AC
Husband dx RRMS 3/07
dx dual jugular vein stenosis (CCSVI) 4/09
http://ccsviinms.blogspot.com
User avatar
cheerleader
Family Elder
 
Posts: 5094
Joined: Mon Sep 10, 2007 2:00 pm
Location: southern California

Postby AllyB » Fri Mar 14, 2008 1:58 pm

Hey AC

I hope all turns out well and my thoughts and prayers are with you both. With a bit of luck, his kidneys etc will come back ok and this excretion of the contrast is an 'oddity' with Jeff, which you can now avoid...And he will recover fully!

Take care
Al
User avatar
AllyB
Family Elder
 
Posts: 360
Joined: Sun Apr 22, 2007 2:00 pm

Postby rainer » Fri Mar 14, 2008 2:11 pm

I saw this article recently and wasn't sure if it was relevant to MRI's so I held off from posting.

Before A CT Scan Or Angiogram, Many People Should Take Inexpensive Drug To Protect Kidneys

ScienceDaily (Feb. 20, 2008) — As more and more Americans undergo CT scans and other medical imaging scans involving intense X-rays, a new study suggests that many of them should take a pre-scan drug that could protect their kidneys from damage.

The inexpensive drug, called N-acetylcysteine, can prevent serious kidney damage that can be caused by the iodine-containing "dyes" that doctors use to enhance the quality of such scans.
User avatar
rainer
Family Elder
 
Posts: 367
Joined: Thu Jan 17, 2008 3:00 pm

Re: Gadolinium induced disease - NSF

Postby NHE » Fri Mar 14, 2008 10:59 pm

Lyon wrote: That seems like a good idea NHE. Have YOU heard of any recommendations in that regard or was that an actual question on your part?

Yes Bob, that was a real question. My last MRI was about 7 years ago and I don't recall being told to do anything special to help my body process the gadolinium. It's good to hear that some places are now recommending to drink extra water as Cheerleader has noted.

NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3416
Joined: Sat Nov 20, 2004 3:00 pm

Postby TwistedHelix » Sat Mar 15, 2008 8:48 am

I found this about urobilinogen levels from an advert about a home testing kit:
#

Increased values

*

overburdening of the liver
*

excessive RBC breakdown
*

increased urobilinogen production
*

re-absorption - a large hematoma
*

restricted liver function
*

hepatic infection
*

poisoning
*

liver cirrhosis

#

Low values

*

failure of bile production
*

obstruction of bile passage

So it sounds to me as if you could well be right about his system being sluggish to clear which hopefully could be for simple, easily treatable reasons like an infection.
I sincerely hope that's the case and that the reason we are all taken by surprise by NSF is because it's rare.
Dom
User avatar
TwistedHelix
Family Elder
 
Posts: 599
Joined: Fri Mar 25, 2005 3:00 pm
Location: Northamptonshire, England.

Postby cheerleader » Sat Dec 27, 2008 11:17 am

I wanted to bump this thread on gadolinium and NSF. It's almost time for Jeff's MRI, and this year I am asking that his neuro skip the gadolinium enhancement. Even though his kidneys are fine, just can't rationalize the risk to his liver and blood.

NSF is a mysterious and severe disorder that occurs in individuals with severe renal impairment. Virtually all cases of NSF have been associated with the administration of gadolinium-containing contrast media. However, not all renally impaired patients who receive gadolinium develop NSF. Thus, additional risk factors for the development of NSF have been suggested. These risk factors include medications that could cause transmetallation of gadolinium, medications that could cause acidosis, and high doses of erythropoietin. Concomitant medical conditions, including hyperphosphatemia, acidosis, recent surgery, hepatic disease, hypercoagulability, and proinflammatory processes may also predispose patients to NSF.


He'll have the doppler ultrasound this year, too. Looking for stenoses in the jugular or azygous veins. Will repost back after testing.
AC
Husband dx RRMS 3/07
dx dual jugular vein stenosis (CCSVI) 4/09
http://ccsviinms.blogspot.com
User avatar
cheerleader
Family Elder
 
Posts: 5094
Joined: Mon Sep 10, 2007 2:00 pm
Location: southern California

Postby kathyOP » Sat Dec 27, 2008 12:34 pm

I was just released from the hospital. While I was there, during a CT scan - with this same contrast, they blew my vein and it penetrated into my arm. The pain and swelling lasted for nearly a week, but thankful I did not have the rash that you speak of. My best to your husband, I am sorry for his pain.
User avatar
kathyOP
Newbie
 
Posts: 4
Joined: Fri Dec 26, 2008 3:00 pm


Return to General Discussion

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service